Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Milwaukee, WI

May 3, 2006Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 3, 2006, 10:48 AM CDT for Sauk County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2006, 10:48 AM CDT (15:48 UTC)
Expired
May 3, 2006, 11:09 AM CDT
In force
21 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The Milwaukee radar (KMKX), 112 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 031548
SVRMKX
WIC111-031615-
/O.NEW.KMKX.SV.W.0022.060503T1548Z-060503T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1115 AM CDT

* AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF BARABOO...OR ABOUT NEAR PRAIRIE
  DU SAC...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARABOO AROUND 1055 AM CDT...

LAT...LON 4337 8996 4323 8981 4343 8959 4356 8967

$$
KAPELA
2 follow-up statements
000 
WWUS53 KMKX 031559
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1057 AM CDT WED MAY 3 2006

WIC111-031615-
/O.CON.KMKX.SV.W.0022.000000T0000Z-060503T1615Z/
SAUK WI-
1057 AM CDT WED MAY 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SAUK COUNTY...

AT 1053 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF BARABOO...OR ABOUT NEAR
LAKE WISCONSIN...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SAUK COUNTY AT 1105 PM CDT

LAT...LON 4337 8996 4323 8981 4343 8959 4356 8967

$$

HANSING
000 
WWUS53 KMKX 031609
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1108 AM CDT WED MAY 3 2006

WIC111-031618-
/O.CAN.KMKX.SV.W.0022.000000T0000Z-060503T1615Z/
SAUK WI-
1108 AM CDT WED MAY 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR SAUK COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM IN SAUK COUNTY THAT PROMPTED THE WARNING HAS 
FALLEN BELOW SEVERE LEVELS.

LAT...LON 4337 8996 4323 8981 4343 8959 4356 8967

$$

HANSING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:20 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 3, 4:20 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 AM CDT WED MAY 3 2006

.DISCUSSION...FORECAST FOCUS ON PRECIP/THUNDERSTORM CHANCES
TODAY/EARLY TONIGHT...THEN DRIER AND COOLER REGIME BY END OF WEEK.

RATHER COMPLICATED FORECAST FOR TODAY...WITH A COUPLE ISSUES TO DEAL
WITH.  00Z UPPER AIR PLOTS AND WV IMAGERY INDICATING UPPER LOW
CURRENTLY OVER NRN PLAINS...WITH 80-100KT 300MB JET TRAVERSING BASE OF
TROF. MAIN SFC LOW CURRENTLY OVR SRN CANADA...WITH BROAD SFC TROF
EXTENDING SWD FROM MN INTO IA. IR IMAGERY INDICATING PARTLY CLOUDY SKIES
OVER SRN WI AT 08Z...WITH MCS CURRENTLY FIRING OVR WRN IA/ERN NEB
ALONG AXIS OF LOW LVL MSTR CONVERGENCE.  BIG QUESTION IS WHAT TO DO
WITH POPS FOR TODAY?

VARIOUS SHORT RANGE MODELS AND SREF ENSEMBLES IN REASONABLE AGREEMENT
IN TRACKING THE UPPER LVL LOW EWD ACROSS THE U.S. CANADIAN BORDER
DURING THE DAY TODAY. THIS TRACK WOULD PLACE BEST UPPER Q-G
FORCING NORTH OF MY CWA...NEAR VCNTY OF UPPER LOW...ALTHOUGH SRN
WI DOES REMAIN IN A PERSISTENT DIFFLUENT FLOW ALOFT. THUS
EXPECTING MAIN FORCING/LIFT THIS AFTERNOON OVER OUR AREA TO OCCUR
AT LOWER LVLS...INVOF OF SFC TROF/CDFNT. GFS/NAM REMAIN CONSISTENT
IN DEVELOPING WEAK TO MODERATE INSTABILITY BY
AFTERNOON...DEPENDING ON THE MAGNITUDE OF MOISTURE ADVECTION THAT
OCCURS. LOOKING AT SFC DEWPOINTS ACROSS THE REGION...CURRENT
VALUES GENERALLY IN THE UPR 40S TO LOW 50S...WITH SOME 60F VALUES
OVR SRN MO/ERN KS. NAM/GFS CONTINUE TO SHOW A SLIGHT HIGH BIAS
WRT SFC DEWPOINTS...GENERALLY RUNNING 1-4F TOO HIGH. IN ANY EVENT...IF
TEMPS CAN WARM UP AS MUCH AS FORECAST...DEPENDING ON AMOUNT OF
DEBRIS CLOUDS FROM ONGOING MCS...MODEL SOUNDINGS STILL INDICATING
500-1000 J/KG OF MLCAPE (USING A MAX T IN THE LOW 70S...AND A
MEAN MIXING RATIO OF 9.5 G/KG...TD IN MID 50S). THIS COMBINED WITH
0-6KM BULK SHEAR VALUES OF 30-40 KTS MAY LEAD TO SOME STORM
ORGANIZATION...WITH THE PRIMARY HAZARD BEING HAIL DUE TO WET BULB
ZERO HEIGHTS AROUND 8500 FT. BOTTOM LINE ONLY MADE MINOR CHANGES
TO INHERITED FORECAST...MAINLY TO INCREASE POPS A BIT IN THE FAR
SE ZONES.

FOR TONIGHT...WEAK COLD FRONT EXPECTED TO MOVE EAST OF THE AREA BY
06Z...BRINGING AN END TO ANY PRECIPITATION. SKIES THEN EXPECTED TO
GRADUALLY BECOME MOSTLY CLEAR AS SOME DRIER AIR FILTERS INTO THE
REGION.

A COOL AND DRY NWLY FLOW THEN EXPECTED TO PERSIST THROUGH THE END OF
THE WEEK...KEEPING CONDITIONS DRY WITH TEMPS AT OR BELOW SEASONAL
NORMALS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FOWLE
Hazardous weather outlook, May 3, 4:00 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
400 AM CDT WED MAY 3 2006

WIZ046-047-051-052-056>060-062>072-040900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
400 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY.  ANY THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. THE THREAT FOR
THUNDERSTORMS CONTINUES THIS EVENING ACROSS SOUTHEAST WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

LMZ643>646-665-040900-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
400 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS MORNING...CONTINUING
INTO THIS EVENING.  ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS NEXT MONDAY.

MBK

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.